Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 144, NWS Quad Cities, IA

July 20, 2003Benton County, Buchanan County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 20, 2003, 9:59 PM CDT for Benton County, Buchanan County, Linn County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 9:59 PM CDT (02:59 UTC)
Expired
Jul 20, 2003, 10:30 PM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Benton County, IA, Buchanan County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 135 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3041 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS53 KDVN 210259
SVRDVN
IAC011-019-113-210330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 1030 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  SOUTHWEST OF BRANDON...OR 8 MILES EAST OF LA PORTE CITY...MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   VINTON BY 1010 PM CDT.
   SHELLSBURG BY 1020 PM CDT.
   PALO BY 1025 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55
MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4241 9198 4233 9220 4197 9196 4208 9174

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:35 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 20, 9:35 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT SUN JUL 20 2003

JUST UPDATED FOR NEW WATCH...MADE FEW CHANGES TO WORDING...NOW THAT
THE THUNDERSTORMS HAVE FINALLY MATERIALIZED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LE
Hazardous weather outlook, Jul 20, 8:18 AM CDT, 13 hours 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 AM CDT SUN JUL 20 2003...CORRECTION TO COUNTY CODING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MAINLY THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS OF 60 TO 90 MPH. SECONDARY THREATS INCLUDE LARGE HAIL...LOCALIZED
FLOODING AND ISOLATED TORNADOES.

THUNDERSTORMS OVER WESTERN MINNESOTA EARLY THIS MORNING...WILL MOVE
SOUTHEAST INTO PORTIONS OF NORTHERN IOWA. THESE STORMS WITH
THE HELP OF AN UPPER LEVEL DISTURBANCE COULD REINTENSIFY OVER NORTH
CENTRAL IOWA LATE THIS MORNING THEN PROPAGATE EAST SOUTHEAST INTO
AREAS MAINLY ALONG AND NORTH OF HIGHWAY 30 DURING THE AFTERNOON
BRINGING THE THREAT OF DAMAGING WINDS OF 60 TO 70 MPH AND ISOLATED
LARGE HAIL.

SURFACE LOW PRESSURE OVER SOUTH DAKOTA...WILL MOVE INTO NORTHWEST
IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED OVER NORTHWEST IOWA THIS AFTERNOON AS THIS SURFACE LOW
ENCOUNTERS STRONG INSTABILITY WHILE INTERACTING WITH AN OUTFLOW
BOUNDARY LEFT BEHIND FROM THE MORNING THUNDERSTORMS. THE
THUNDERSTORMS WILL THEN MOVE RAPIDLY SOUTHEAST DUE TO STRENGTHENING
WINDS IN THE MID LEVELS OF THE ATMOSPHERE...BRINGING A THREAT OF
DAMAGING STRAIGHT LINE WINDS LATE THIS AFTERNOON AND TONIGHT TO
AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 30. THERE IS A COMPLICATING
FACTOR TO THE SEVERE POTENTIAL...AND THAT IS THE AMOUNT OF CLOUD
COVER. LOW CLOUDS GENERALLY ALONG AND NORTH OF I 80 THIS MORNING
WILL GRADUALLY GIVE WAY TO WIDESPREAD HIGH CLOUDINESS. THIS WILL
HELP TO LIMIT THE AMOUNT OF INSTABILITY INTO THE AFTERNOON. SHOULD
THE CLOUDS LINGER THEN THE BOUNDARY LAYER INSTABILITY WILL BE
REDUCED...THEREBY LIMITING THE SEVERE POTENTIAL.
HOWEVER...AT THIS TIME IT APPEARS BY MID TO LATE AFTERNOON OR
POSSIBLY EARLIER THE CLOUDS WILL THIN SUFFICIENTLY TO ALLOW RAPID
DESTABILIZATION...ESPECIALLY SOUTH OF I 80...WHERE STRONG
TO EXTREME INSTABILITY IS LIKELY WITH TEMPERATURES IN THE UPPER 80S
TO LOWER 90S. THE COMBINATION OF STRONG TO EXTREME INSTABILITY AND
UNSEASONABLY STRONG MID LEVEL WINDS WOULD BE CONDUCIVE FOR THE
DEVELOPMENT OF AN INTENSE LINE OF THUNDERSTORMS CONTAINING VERY
DAMAGING WINDS OF 70 TO 90 MPH. HAIL UP TO 1 INCH IN DIAMETER WOULD
ALSO BE POSSIBLE. INTENSE RAINFALL RATES COULD LEAD TO SOME
LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN ONE
HOUR...RESULTING IN LOCALIZED FLOODING.

EVENTUALLY A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ENDING
THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER FROM NORTHWEST TO
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE
OUTLOOK AREA.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

05

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:27 PM CDTTornado WarningDVNBenton, Buchanan, Linn33 min
Jul 20, 10:58 PM CDTTornado WarningDVNLinn32 min
Jul 20, 11:07 PM CDTTornado WarningDVNCedar, Jones23 min
Jul 20, 11:29 PM CDTTornado WarningDVNCedar, Linn31 min
Jul 20, 11:35 PM CDTTornado WarningDVNJones25 min
Jul 20, 11:43 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington47 min
Jul 20, 11:58 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine32 min
Jul 21, 12:17 AM CDTSevere Thunderstorm WarningDVNScott43 min
Jul 21, 12:30 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Louisa, Washington45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.